Utah, 2018

Drought in Utah, October 1 to 31, 2018

October 1 to 31, 2018 · NWS GJT · 7 events in 7 counties and zones

Above normal precipitation and cooler than normal temperatures were experienced across much of eastern Utah in October. This allowed for some improvement in the state of the drought across portions of east-central and northeast Utah.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Above normal precipitation and cooler than normal temperatures were experienced across much of eastern Utah in October. This allowed for some improvement in the state of the drought across portions of east-central and northeast Utah. However, there was no change in the drought status across far southeast Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Sep 30, 10:22 PM MST, 1 hour 38 minutes earlier.

Area forecast discussion, Sep 30, 10:22 PM MST, 1 hour 38 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1122 PM MDT Sun Sep 30 2018

.SHORT TERM...(Tonight through Monday night)
Issued at 405 PM MDT Sun Sep 30 2018

Rosa, currently spinning over 200 miles east of central Baja as a
Category 1 hurricane, is projected to weaken to a tropical storm
by the time it makes landfall on Monday. By Tuesday morning, Rosa
will have transitioned to a tropical depression as it reaches the
southwestern U.S. Rosa, and several disturbances set to track
through the region in her wake, continues to be the main point of
discussion with this afternoon's package.

Until the remnants of Rosa reach us here in eastern Utah and
western Colorado, we can expect breezy conditions to continue as a
70 to 80 knot jet sits overhead. Skies will become broken to
overcast for much of the area overnight as moisture pulls into
the region from the southwest. A weak embedded disturbance in the
flow will lift across the area tonight, resulting in isolated
showers and maybe a thunderstorm or two through Monday morning.
Coverage of showers and storms will increase over the south
throughout the day on Monday as moisture ahead of, but not
associated with Rosa, moves into the region. Activity will taper
off, but not end entirely, Monday night but plenty of clouds will
minimize radiational cooling, keeping minimum temperatures milder
than normal.

.LONG TERM...(Tuesday through Sunday)
Issued at 405 PM MDT Sun Sep 30 2018

As mentioned in the short term discussion, Rosa will have
progressed northeast into the Desert Southwest by Tuesday morning.
Precipitable water (PWAT) values will jump to over 200% above
normal in the Four Corners on Tuesday. Coverage of showers will
quickly increase and spread north throughout the day. Given the
anomalously high PWATs and the favorable southwesterly flow, went
ahead and issued a Flash Flood Watch for the San Juan Mountains
with this afternoon's forecast package. The 416 and Burro fire
burn scars will be a primary concern since, even if the model
projected QPF amounts of 1 to 2 inches don't materialize, these
burn scars will still be prone to flash flooding with minimal
amounts of rain. Additionally, after coordination with our
partners, threw the Bull Draw Fire burn scar on the Uncompahgre
Plateau in for the Watch. The Watch may be expanded to include
other areas in later shifts but, given how there are still some
differences in regards to the timing and placement of the heavier
rainfall, confidence just isn't there yet. Plus, the precipitation
associated with Rosa's remnants is expected to be more stratiform
in nature as opposed to convective meaning a more long, soaking
rain versus brief, heavy rain.

Moisture lingers in the wake of Rosa on Wednesday, keeping plenty
of clouds and showers in the forecast. Wednesday night into
Thursday the next trough of low pressure will lift northeast from
the Great Basin across our forecast area. Once again, an uptick in
showers and thunderstorms can be expected. Persistent upstream
troughing persists Friday onwards, ushering in a series of colder,
progressive systems into the region through the weekend.
Temperatures will finally cool to well below seasonal normals in
response to an extended period of unsettled weather.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1121 PM MDT Sun Sep 30 2018

Moisture influx to the Intermountain West will be on the increase
tonight and persist through much of the week. This will lead to
increasing cloud cover and isolated to scattered showers over SW
Colorado by late morning to mid afternoon. KTEX appears to have
the highest probability of seeing ILS CIGS as passing showers
move through. KASE and KEGE may also be impacted in the afternoon.
Moisture increases through late Monday and widespread rainfall
and MVFR or lower cigs may become more probable at many TAF
locations.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch from Tuesday morning through Wednesday morning
     for COZ017>019.

UT...None.
&&

SHORT TERM...MMS
LONG TERM...MMS
AVIATION...TGJT
Hazardous weather outlook, Sep 30, 1:43 AM MST, 22 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
243 AM MDT Sun Sep 30 2018

COZ001>014-017>023-UTZ022>025-027>029-010845-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
243 AM MDT Sun Sep 30 2018

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

The leading edge of moisture ahead of Hurricane Rosa will begin
filtering into southeast Utah and southwest Colorado this evening.
This will mostly be increasing higher clouds with isolated showers
moving into southeast Utah tonight and spreading northeast
overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Moisture and precipitation from the remnants of Hurricane Rosa in
the Eastern Pacific Ocean will move across the area Monday
through Wednesday. This will bring widespread showers and
embedded thunderstorms. Areas of heavy rain are possible and high
mountain snowfall is expected. The heavy rain will bring the
potential for flash flooding, especially near burn scars from
recent wildfires.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 drought. Local standard time, as filed.

Drought, Southeast Utah

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Southeast Utah forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Mid October saw an improvement in the state of the drought from exceptional (D4) to extreme (D3) across a small sliver of the far northern perimeter of the forecast zone. Elsewhere, the exceptional drought persisted across the majority of the zone through the end of the month. On October 15th, the Governor of Utah declared a statewide drought emergency.

Drought, Eastern Uinta Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Drought Monitor
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the southwest portion of the forecast zone. However, the extreme drought continued over the southeast portion of the forecast zone. On October 15th, the Governor of Utah declared a statewide drought emergency.

Drought, Eastern Uinta Basin

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Eastern Uinta Basin forecast zone
Reported by
Drought Monitor
Coordinates
40.125, -109.518 (the zone’s center; the record gives no point)

Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across a small sliver of the far northwestern perimeter of the forecast zone. Elsewhere, the extreme drought persisted through the end of the month. On October 15th, the Governor of Utah declared a statewide drought emergency.

Drought, Tavaputs Plateau

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Drought Monitor
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the southern perimeter of the forecast zone. Elsewhere, the extreme drought persisted through the end of the month. On October 15th, the Governor of Utah declared a statewide drought emergency.

Drought, Grand Flat and Arches

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Grand Flat and Arches forecast zone
Reported by
Drought Monitor
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

By the end of October, the drought had improved from extreme (D3) to severe (D2) across the entirety of the forecast zone. On October 15th, the Governor of Utah declared a statewide drought emergency.

Drought, La Sal & Abajo Mountains

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across the northern portion of the forecast zone and from exceptional (D4) to severe across the central and west-central areas. However, the exceptional drought persisted across the far southeast perimeter through the end of the month. On October 15th, the Governor of Utah declared a statewide drought emergency.

Drought, Canyonlands / Natural Bridges

When
October 1, 12:00 AM MST to October 31, 11:59 PM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
Drought Monitor
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Mid October saw an improvement in the state of the drought from extreme (D3) to severe (D2) across some of the western and northern perimeters of the forecast zone. The exceptional (D4) drought persisted over the southeast portion of the zone through the end of the month, though it was trimmed back slightly. On October 15th, the Governor of Utah declared a statewide drought emergency.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 784345, 784347, 784348, 784350, 784351, 784352, 784353.